Alcohol & Drug Rehab Services All articles
Aftercare & Support

Ten Minutes That Save a Life: What Every American Should Know About Naloxone

Alcohol & Drug Rehab Services
Ten Minutes That Save a Life: What Every American Should Know About Naloxone

Photo: Dannel Malloy, CC BY 2.0, via Wikimedia Commons

The pharmacist in Columbus, the high school nurse in Phoenix, the rideshare driver in Nashville — more and more of them are carrying a small nasal spray that has quietly become the most important piece of first aid in America. Naloxone, best known by the brand name Narcan, reverses an opioid overdose in minutes. Since 2023, it has been available over the counter without a prescription, and yet surveys consistently show that most Americans have never handled it, and many still believe myths that keep it out of their homes.

If you have a teenager, work in a bar or school, or simply drive through a city where fentanyl is in the drug supply, this is the guide you didn't know you needed.

Why Carry It at All

Opioid overdoses kill by slowing breathing until the brain is starved of oxygen. Death is not instantaneous — it typically unfolds over minutes, which is precisely why bystanders matter more than paramedics in most overdose situations. Average ambulance response times in many American cities run seven to ten minutes or longer. Naloxone works in two to three.

Because fentanyl and its analogues now contaminate not just heroin but counterfeit pills sold as Percocet, Xanax, or OxyContin, the population at risk is far broader than the stereotype suggests. A student who bought what they thought was a prescription painkiller is at the same risk as a long-term user. Naloxone does not judge; it simply restores breathing.

And it is remarkably safe. If you spray it on someone who is not actually experiencing an opioid overdose, nothing happens. There is no potential for misuse, no effect on a sober person, and no harm in trying.

Where to Get It — Often for Free

The over-the-counter switch means Narcan is now stocked at national chains including CVS, Walgreens, Walmart, and Rite Aid, typically in the first-aid aisle, usually between $40 and $50 for a two-pack. But cost should never be the barrier:

A quick call to your county health department's line is usually the fastest route to a free kit.

What the Law Protects — and What It Doesn't

Two separate legal questions worry people, and both have largely been answered in the person's favor.

First: will I get in trouble for calling 911? Every state and the District of Columbia now has some version of a Good Samaritan law providing limited immunity for people who call for help during an overdose — protections that typically extend to the caller and the person overdosing, including for drug possession. The details vary by state (some cover parole violations, others don't), but the core principle is national: calling for help is protected.

Second: can I be sued for trying and failing? Nearly all states have laws shielding laypeople who administer naloxone in good faith from civil liability. You do not need medical training, and you cannot be successfully sued for attempting to save a life.

One caution: naloxone does not create legal cover for everything. Good Samaritan protections are limited, not blanket — they generally cover possession and the emergency call itself, not other offenses like outstanding warrants or drug distribution. If you have specific legal concerns, your state health department publishes a plain-language summary of its law.

The Five Steps, In Order

When someone is overdosing — unconscious, breathing slowly or not at all, lips turning blue or gray, skin cold and clammy — the sequence is simple:

  1. Call 911 immediately. Say "suspected overdose" and give the address first, details second.
  2. Administer naloxone. For the nasal spray, tilt the head back and spray into one nostril. No assembly, no dosage math.
  3. Start rescue breathing if you can. One breath every five seconds. If you're trained in CPR, use it.
  4. Stay with them. Naloxone wears off in 30 to 90 minutes, and because many opioids last longer, the person can slip back into overdose after waking.
  5. Give a second dose if there's no response in 2–3 minutes. With fentanyl, multiple doses are common. This is why kits come in pairs.

When the person wakes, they may be confused, agitated, or in withdrawal. Speak calmly, keep them seated or on their side, and wait with them for EMS.

A Note for Families in Recovery

If someone in your household is in treatment or early recovery, a naloxone kit belongs in the home medicine cabinet regardless of how well things are going. Recovery is rarely linear, and the period after a treatment gap — a missed meeting, a discharge, a return home from a program — carries the highest overdose risk because tolerance drops quickly.

Many families find that keeping the kit openly, alongside a conversation about how to use it, removes the secrecy that makes overdose more dangerous. It is not an expression of doubt. It is the same logic as a fire extinguisher in the kitchen.

Our treatment directory includes programs that incorporate overdose education and naloxone training into family programming — a worthwhile question to ask any facility you're considering.

All Articles

Related Articles

Zero-Proof Horizons: Eight American Towns Where a Sober Vacation Actually Feels Like One

Zero-Proof Horizons: Eight American Towns Where a Sober Vacation Actually Feels Like One

Raised Glasses, Steady Hands: A Recovery Guide to Wedding Season

Raised Glasses, Steady Hands: A Recovery Guide to Wedding Season

When No One Answers the Phone: Navigating the Sponsor Gap in American Recovery

When No One Answers the Phone: Navigating the Sponsor Gap in American Recovery